Montana, 2022

Damaging Winds in Montana, September 29, 2022

September 29, 2022 · NWS TFX · 2 events in 1 county or zone

, specifically along northwest Montana near Glacier National Park. An upper-level low brought additional moisture with southwesterly flow aloft as the upper-level ridge moved eastward out of the CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific weather system brought a transition of cooler conditions with a period of showers and thunderstorms., specifically along northwest Montana near Glacier National Park. An upper-level low brought additional moisture with southwesterly flow aloft as the upper-level ridge moved eastward out of the CWA. Additionally, SPC issued a marginal risk for severe weather this afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 29, 1:50 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 29, 1:50 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
250 PM MDT Thu Sep 29 2022

.SYNOPSIS...

A Pacific weather system brings cooler temperatures, breezy
conditions, and scattered showers and thunderstorms through this
evening with a few storms producing strong wind gusts and small
hail through early this evening. Temperatures then cool closer to
climatology as periods of showers and some thunderstorms persist
for much of the weekend. Drier weather and seasonably cool
temperatures are then expected for early next week.

&&

.DISCUSSION...

Upper level low centered over northern ID this afternoon will
slowly move southeast reaching NW WY by late Friday. Thunderstorms
have developed along the leading edge of the cold pool aloft and
surface frontal boundary pushing east, roughly along the I-15
corridor as of 2pm. Main concern with these storms as they track
NE across central and north-central MT through early this evening
will be potential for strong wind gusts, but some of the stronger
cells have been producing small hail and this threat will continue
through late this afternoon with the threat for strong wind and
hail decreasing after 6pm. Coverage of showers will decrease
overall tonight but some more concentrated activity is possible
across SW MT as the upper low moves closer as well as near Glacier
park and east through Glacier ad Toole counties as moisture
pivots northwestward around the low.

Models continue to converge on a more prolonged wet period
developing Friday and continuing through at least Saturday as the
upper low position remains nearly stationary centered over the NW
WY vicinity late Friday through Saturday night. This sets up a
favorable fetch of moist E/NE flow around the low for widespread
precipitation across much of central MT and adjacent portions of
north-central and SW MT. Probabilistic model guidance has 60% or
better chances for precipitation amounts of 0.50" or more for much
of central MT with a 30% chance of amounts in this area exceeding
1.00" over the period from Friday through Saturday night. Hoenisch

Saturday night through next Thursday...Ensembles hint at keeping
the weakening, and slow moving, upper level low over South-
central/Eastern Montana through Monday evening, which seems
reasonable given its detachment from the general flow. There will
be northwest to southeast decrease in precipitation Saturday night
into Sunday, but cloud cover and lingering showers may persist
through Monday evening. Additional rainfall amounts should be
mostly limited to a few tenths of an inch or less. A drier
northwesterly flow aloft then looks the settle in for the
remainder of the period for generally dry conditions and near to
slightly above average temperatures. -RCG

&&

.AVIATION...
1145 AM MDT Thu Sep 29 2022 (29/18Z TAF period)

Showers and thunderstorms will increase across the area this
afternoon with potential for a few stronger storms across central MT
with isolated wind gusts in excess of 40kts and hail up to 0.75"
possible. These stronger storms are most likely between 21z and 01z.
Expect MVFR conditions and mountain obscuration to increase with
greater coverage of showers and storms this afternoon and this
evening. Gusty south to southwest surface winds across SW MT will
shift to more west and northwesterly this afternoon with surface
winds becoming west to northwesterly across all areas late this
afternoon and evening as a cold front shifts across the area.
Showers continue tonight through Friday morning, primarily across
central and north-central MT where lower clouds are also likely to
become more widespread late tonight through Friday morning. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  61  47  58 /  70  70  70  70
CTB  48  61  45  63 /  90  30  40  20
HLN  47  61  48  59 /  70  70  80  80
BZN  42  58  43  56 /  50  60  70  80
WYS  30  54  32  53 /  30  70  60  80
DLN  38  57  40  54 /  50  40  50  70
HVR  52  71  50  65 /  60  40  20  40
LWT  47  58  45  54 /  60  90  80  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Sep 29, 1:29 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
229 PM MDT Thu Sep 29 2022

MTZ309-312-292100-
Eastern Pondera and Eastern Teton MT-Cascade County below 5000ft MT-
229 PM MDT Thu Sep 29 2022

...A strong thunderstorm will impact portions of southeastern Teton
and northwestern Cascade Counties through 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fort Shaw, or 16 miles west of Great Falls, moving
north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Power, Vaughn and Sun River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4745 11156 4744 11175 4773 11187 4775 11147
TIME...MOT...LOC 2029Z 177DEG 26KT 4752 11165

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Sep 29, 1:43 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
243 PM MDT Thu Sep 29 2022

MTZ312-292115-
Cascade County below 5000ft MT-
243 PM MDT Thu Sep 29 2022

...A strong thunderstorm will impact portions of north central
Cascade County through 315 PM MDT...

At 242 PM MDT, trained weather spotters reported a strong
thunderstorm near Great Falls, moving north at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...NWS Employee.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Falls and Black Eagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4737 11130 4736 11147 4758 11152 4765 11150
      4766 11122
TIME...MOT...LOC 2042Z 181DEG 29KT 4744 11140

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AM
Special weather statement, Sep 29, 1:43 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
243 PM MDT Thu Sep 29 2022

MTZ317-320-321-292115-
Little Belt and Highwood Mountains MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
243 PM MDT Thu Sep 29 2022

...A strong thunderstorm will impact portions of central Meagher
County through 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm over
White Sulphur Springs, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sulphur Springs and Newlan Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4647 11073 4649 11096 4678 11099 4677 11064
TIME...MOT...LOC 2041Z 184DEG 24KT 4654 11086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Pierce
Special weather statement, Sep 29, 1:55 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
255 PM MDT Thu Sep 29 2022

MTZ312-316-317-292130-
Little Belt and Highwood Mountains MT-Cascade County below 5000ft MT-
Gates of the Mountains MT-
255 PM MDT Thu Sep 29 2022

...Strong thunderstorms will impact portions of central Cascade
County through 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Cascade to 15 miles
southwest of Belt. Movement was north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cascade, Eden and Stockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4734 11173 4739 11099 4713 11105 4709 11107
      4709 11116 4702 11116 4704 11173
TIME...MOT...LOC 2054Z 189DEG 24KT 4719 11161 4724 11119

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Sep 29, 2:02 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
302 PM MDT Thu Sep 29 2022

MTZ312-317-292130-
Little Belt and Highwood Mountains MT-Cascade County below 5000ft MT-
302 PM MDT Thu Sep 29 2022

...A strong thunderstorm will impact portions of east central Cascade
County through 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Belt, or 23 miles southeast of Great Falls, moving
north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belt and Armington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4722 11083 4724 11103 4745 11100 4744 11078
TIME...MOT...LOC 2102Z 191DEG 18KT 4728 11092

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pierce
Local storm report, Sep 29, 2:44 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     THE KNEES               48.02N 111.28W
09/29/2022  E50 MPH          CHOUTEAU           MT   TRAINED SPOTTER

&&

JAF

The radar

The Great Falls radar (KTFX), 85 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chouteau

When
September 29, 3:25 PM MST
Where
Chouteau County, 1 mi N of Loma
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.944, -110.500

Mesonet station MTLOM Loma (MT DOT) reported a 52 knot wind gust.

Thunderstorm Wind, Chouteau

When
September 29, 3:45 PM MST
Where
Chouteau County, 11 mi WSW of Big Sandy
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
48.119, -110.341

Mesonet station MTM90 Big Sandy SW reported 54 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051397, 1051398.